Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 16, NWS Albuquerque, NM

March 10, 2018

NWS Albuquerque, NM issued this wind advisory at Mar 10, 2018, 2:16 PM MST. It took effect at Mar 11, 2018, 12:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2018, 2:16 PM MST (21:16 UTC)
In effect from
Mar 11, 2018, 12:00 AM MST
Expired
Mar 11, 2018, 6:46 AM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

295 
WWUS75 KABQ 102116
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
216 PM MST Sat Mar 10 2018

NMZ519-110500-
/O.NEW.KABQ.WI.Y.0016.180311T0700Z-180311T1600Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
216 PM MST Sat Mar 10 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT MST TONIGHT TO 10 AM MDT
SUNDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from midnight MST tonight to 10 AM
MDT Sunday. 

* LOCATION...The Middle Rio Grande Valley including the
  Albuquerque Metro Area. 

* WINDS...East 25 to 35 mph with gusts to 45 or 50 mph.
 
* TIMING...Beginning around midnight and continuing through mid
  morning Sunday. The strongest winds are expected around sunrise
  below canyons. 

* VISIBILITY...Locally reduced in blowing dust. 

* LOCAL IMPACTS...Strong cross winds will result in difficult
  driving conditions for high profile vehicles on north to south
  oriented roadways such as Interstate 25. Light weight objects
  such as lawn furniture or trash cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

34
3 follow-up statements
966 
WWUS75 KABQ 110439
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
939 PM MST Sat Mar 10 2018


NMZ519-111200-
/O.CON.KABQ.WI.Y.0016.180311T0700Z-180311T1600Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
939 PM MST Sat Mar 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT SUNDAY...

* LOCATION...The Middle Rio Grande Valley including the 
  Albuquerque Metro Area. 

* WINDS...East 25 to 35 mph with gusts to 45 or 50 mph.

* TIMING...Beginning around midnight and continuing through mid 
  morning Sunday. The strongest winds are expected around 
  sunrise below canyons. 

* VISIBILITY...Locally reduced in blowing dust.

* LOCAL IMPACTS...Strong cross winds will result in difficult 
  driving conditions for high profile vehicles on north to south 
  oriented roadways such as Interstate 25. Light weight objects 
  such as lawn furniture or trash cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
868 
WWUS75 KABQ 111153
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
553 AM MDT Sun Mar 11 2018

NMZ519-111600-
/O.CON.KABQ.WI.Y.0016.000000T0000Z-180311T1600Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
553 AM MDT Sun Mar 11 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING...

* LOCATION...Portions of the Middle Rio Grande Valley including 
  the eastern parts of the Albuquerque Metro Area. 

* WINDS...East 25 to 35 mph with gusts to 45 mph.

* TIMING...Winds will likely increase and peak between sunrise and
  about 10 am, decreasing thereafter.
 
* VISIBILITY...Locally reduced in blowing dust.

* LOCAL IMPACTS...Strong cross winds will result in difficult 
  driving conditions for high profile vehicles on north to south 
  oriented roadways such as Interstate 25. Light weight objects 
  such as lawn furniture or trash cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
312 
WWUS75 KABQ 111246
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
646 AM MDT Sun Mar 11 2018

NMZ519-111400-
/O.CAN.KABQ.WI.Y.0016.000000T0000Z-180311T1600Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
646 AM MDT Sun Mar 11 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Strong winds have yet to materialize, and it appears that winds 
will not reach hazardous speeds through the remainder of the 
morning. Winds will remain periodically gusty to about 25 kt, but 
should be diminishing considerably after 10 am MDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Mar 10, 11:28 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 10, 11:28 AM MST, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1128 AM MST Sat Mar 10 2018

.AVIATION...
18Z TAF CYCLE
Strong west to northwest winds have already begun to pick up across
central and eastern NM today. Winds will peak mid to late aftn with
gusts commonly between 25 to 35kt. Meanwhile, high clouds will
continue to move in from the west, thicken and lower through tonight.
Light rain and high elevation snow will begin around or shortly
after 00Z across far western NM. Cigs will lower quickly to MVFR or
IFR overnight. Meanwhile, a strong back door cold front will slide
down the plains and push through the gaps of the central mountain
chain. Gusts between 30 and 35kt are likely behind the front across
the eastern plains, though gusts may near 40kt at KABQ when it pushes
through. An Aviation Weather Warning will likely be needed for the
ABQ Sunport tonight. Precipitation will be enhanced from the Chuska
Mountains south- southeastward toward Socorro early Sunday morning
when strong convergence exists thanks to the front. LIFR and IFR
cigs/vsbys will be common.

34

&&

.PREV DISCUSSION...235 AM MST Sat Mar 10 2018...
.SYNOPSIS...
Northwest winds will increase areawide today, ahead of an approaching
conveyor belt of deep Pacific moisture. This moisture will combine
with a backdoor cold front moving in from the northeast tonight to
generate widespread light to moderate rain and mountain snow.
Accumulating snow will most likely be confined to elevations above
6000 feet east and central and above 8500 feet west on Sunday into
Sunday night. The rain and snow is expected to decrease Sunday night
with a few light showers persisting across the west on Monday. A
ridge of high pressure will build in from the west Tuesday and
Wednesday, leading to a drying and warming trend. Another Pacific
storm system is forecast for the end of the week.

&&

.DISCUSSION...
What a difference 24 hours makes. Weather prediction models continue
to trend wetter and more widespread with regard to precipitation for
tonight through Sunday night as a deep conveyor belt of Pacific
moisture is forecast to interact with a backdoor cold front moving in
from the northeast. Northwest winds will be the main weather story
for today as surface low pressure develops rapidly over northeast NM.
This low then drops south during the evening, followed by a
relatively potent backdoor cold front. What this system lacks in
large- scale jet-level forcing it makes up for in moisture (PWAT on
Sunday for ABQ from the NAM12 approaching the all-time daily max of
0.65") and low-level isentropic upglide thanks to a slightly
stronger/colder backdoor front. Accumulating snow is likely in the
higher elevations of the west- central mountains including Mt.
Taylor, Jemez, Sandia/Manzano and southern Sangres from tonight into
Sunday evening. As of this writing, the travel corridors most likely
to experience some impacts include I-40 between Grants and Gallup,
I-40 from Tijeras Canyon to Clines Corners and along Hwy 550 near the
divide. Will hold off on any winter highlights at this point given
some uncertainty with regard to wetbulb zero heights and how much
cold air advection takes place across western NM where precip amounts
are forecast to be greatest.

Moisture slug pushes east of the state late Sunday night and Monday.
A few light showers may linger across western NM Monday afternoon.
Models continue with the idea of bringing an upper-level ridge in
from the west Tuesday and Wednesday. Temperatures warm to above
average levels both days. Ridge axis slides east of the state late-
day Wednesday into Wednesday night. GFS and ECWMF generate some QPF
across northwest NM late-day Wednesday into Wednesday night.

Another deep and moist upper level trough/low remains on track for
Friday night or Saturday. Tough to tell if this pattern shift to
active and wet is due in part to the long-lived moderate convection
(thanks to warmer SSTs from a weakening La Nina) in the equatorial
EPAC and the number of ely waves emanating from weeks on end of
anomalous deep convection over much of South America. Or is it the
result of an MJO that's behaving a lot like it's in phase(s) 6/7 and
not 3/4 or a combination of all 3. No matter, we'll take it.

33

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN...

This morning, a quick moving short wave trough aloft has been
dropping out of the northern Rockies into the central plains of the
nation. This is bringing a tightened gradient aloft to our forecast
area and is currently inducing stronger ridge top winds over NM.
Should vertical mixing be sufficient later this afternoon, breezy to
windy conditions will expand over the state, namely along and east
of the central mountain chain. With increasing high clouds and a
less favorable surface gradient now being advertised by models,
there are some uncertainties in how effective the vertical mixing
will be and how strong the surface/20ft winds will be this
afternoon. At the very least, a couple to a few hours of critical
conditions will take shape this afternoon around the central
highlands where higher confidence in the windy conditions will be.
The Red Flag Warning will stay intact for these zones, as well as
the east central plains, but confidence is lower in the plains.
Otherwise, the low humidity appears to be a slam dunk with much of
central and eastern NM observing sub 15 percent RH readings. In
addition, the high instability, above normal temperatures, and
widespread Haines indices of 5 to 6 will accompany today.

As the cold front spills into the state tonight, RH will quickly
rebound with Pacific moisture aloft also expected to surge in from
the west. This will bring showers to the forecast area tonight, and
remaining scattered to widespread through early Monday morning.
Lingering showers and elevated RH will be found through mid week,
and this should inhibit the development of critical fire weather
until possibly Thursday or Friday of next week, primarily in
northeastern NM.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MST this evening for the following
zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Mar 10, 2:41 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
241 AM MST Sat Mar 10 2018

NMZ501>540-111130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
241 AM MST Sat Mar 10 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong northwest winds combined with low relative humidity and above
average high temperatures today will elevate the potential for
critical fire weather conditions over portions of eastern New Mexico
this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Abundant Pacific moisture will move into New Mexico from the west
tonight and Sunday while a backdoor surface cold front slides in from
the northeast. Widespread rain and high elevation snow is likely
across much of western and central New Mexico through Sunday night.
Several inches of snow may accumulate in the higher terrain,
primarily along and near the continental divide and from Tijeras
Canyon east to Clines Corners Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:48 PM MSTWinter Weather AdvisoryABQ29 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.